Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 85, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 23, 2005, 3:02 PM CDT for Towner County, North Dakota. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 23, 2005, 3:02 PM CDT (20:02 UTC)
- Expired
- Jun 23, 2005, 3:45 PM CDT
- In force
- 43 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
County Towner County, ND
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 8.0 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1519 J/kg
- Mixed-layer CIN
- -405 J/kg
- Mixed-layer LCL
- 1901 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 232002 SVRFGF NDC095-232045- /O.NEW.KFGF.SV.W.0085.050623T2002Z-050623T2045Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 302 PM CDT THU JUN 23 2005 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL TOWNER COUNTY IN NORTHEAST NORTH DAKOTA * UNTIL 345 PM CDT. * AT 258 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE STORM WAS LOCATED OVER EGELAND...OR 35 MILES WEST OF LANGDON... MOVING TO THE NORTHEAST AT 30 MPH. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4868 9924 4852 9914 4855 9898 4886 9904 $$ DK/JDS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 2:25 PM CDT, 37 minutes earlier.
Area forecast discussion, Jun 23, 2:25 PM CDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
225 PM CDT THU JUN 23 2005
.SHORT TERM (TONITE THRU SUN)...COLD FRONT IN EAST CENTRAL ND FROM
KDVL TO KJMS SET TO MOVE SWIFTLY ACROSS ERN ND THIS AFTERNOON. VERY
WARM TEMPS ALOFT ARE INHIBITING CONVECTION FOR NOW...BUT AS THE
FRONT APPROACHES THE VALLEY AND A SHORTWAVE ACROSS ERN MT CATCHES
UP...STORMS WILL FIRE. AS THE CAP BREAKS...CAPES OF 3-4K J/KG
ALONG WITH LIS OF -6 TO -10C SHOULD PROMOTE RAPID SEVERE STORM
DEVELOPMENT. THE MAIN THREATS CONTINUE TO BE DAMAGING WINDS AND
LARGE HAIL. WITH FREEZING LEVELS ABOVE 15KFT...HAIL WILL BE TOUGH TO
GENERATE...BUT IF IT FALLS...IT WILL BE VERY LARGE. A TORNADO OR TWO
CANNOT BE RULED OUT WITH AN INITIAL SUPERCELL STRUCTURE.
THE FRONT SHOULD BE THROUGH WEST CENTRAL MN BY 10 PM WITH THE SEVERE
THREAT GONE WITH IT. HIGH PRESSURE NOSES IN FROM ALBERTA WITH H85
TEMPS PLUMMETING TO +10C (AFTER +28C ON THURSDAY). THIS WILL SPELL
MUCH COOLER TEMPS WITH HIGHS IN THE MID TO UPPER 70S AND LOWS IN THE
50S. WINDS WILL BE A BIT STIFF FROM THE NORTHWEST ON FRIDAY...BUT SHOULD
DIMINISH BY LATE IN THE DAY AS THE HIGH SETTLES IN.
THE HIGH BEGINS TO SHIFT EAST ON SAT WITH WINDS SWITCHING AROUND TO
THE SOUTHEAST. WARMER AIR AND HIGHER HUMIDITIES GET DRAWN NORTH IN
ADVANCE OF THE NEXT LOW PRESSURE SYSTEM GETTING ORGANIZED IN THE
ROCKIES. STORMS SHOULD FIRE IN THE WESTERN DAKOTAS AND MOVE EAST SAT
NITE. YET ANOTHER LOW PRESSURE SYSTEM ORGANIZES IN VIRTUALLY THE
SAME LOCATION ON SUNDAY...SETTING THE STAGE FOR STORMS TO TAKE A
SIMILAR PATH ACROSS OUR NECK OF THE WOODS.
.LONG TERM (MON THRU THURS)...AGAIN...NOT MUCH CHANGE TO THE
FORECAST THROUGH THE EXTENDED. GFS AND DGEX ARE STILL IN OVERALL
AGREEMENT WITH MOVEMENT OF A SHORTWAVE ACROSS THE NORTHERN PLAINS
SUNDAY EVENING INTO MONDAY. GFS MOVES SHORTWAVE MORE WEST OF THE
REGION AND KEEPS PRECIPITATION LONGER THAN DGEX. BOTH MODELS HAVE
BEEN FAIRLY CONSISTENT BETWEEN RUNS WITH THIS FEATURE AND THEREFORE
POPS WERE INCREASED FROM SUNDAY FROM SUNDAY EVENING THROUGH MONDAY
AFTERNOON. 500 MB RIDGE OVER CENTRAL PLAINS FLATTENS WITH THE UPPER
LOW OVER CENTRAL MANITOBA KEEPING THE POTENTIAL FOR THUNDERSTORMS
THROUGH THE MIDDLE OF NEXT WEEK.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...TORNADO WATCH #513 UNTIL 10 PM NORTH OF I-94.
MN...TORNADO WATCH #513 UNTIL 10 PM NORTH OF HWY 10.
RIVER FLOOD WARNING AT OSLO.
&&
JCA/JDSHazardous weather outlook, Jun 23, 6:42 AM CDT, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 642 AM CDT THU JUN 23 2005 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-241138- BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN- EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN- EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND- HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND- NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND- PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN- SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND- TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN- WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN- INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE... FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU... THIEF RIVER FALLS...VALLEY CITY AND WAHPETON 642 AM CDT THU JUN 23 2005 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS PORTIONS OF EASTERN NORTH DAKOTA AND WEST CENTRAL AND NORTHWEST MINNESOTA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT. STRONG TO EXTREME INSTABILITY POOLING AHEAD OF EASTWARD ADVANCING COLD FRONT WILL INCREASE THE POTENTIAL FOR SEVERE THUNDERSTORM DEVELOPMENT ACROSS THE REGION THIS AFTERNOON AND EVENING. A STRONG MID-LEVEL CAP IN PLACE OVER THE REGION MIGHT INHIBIT CONVECTIVE DEVELOPMENT ESPECIALLY ACROSS THE SOUTH IF IT IS SLOW TO ERODE. THE MAIN THREAT FROM THE STORMS WILL BE DAMAGING WINDS...LARGE HAIL AND POSSIBLY A COUPLED ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS SUNDAY NIGHT INTO TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. BERG
In the hours before
Special weather statement, Jun 23, 2:28 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND 228 PM CDT THU JUN 23 2005 MNZ001>009-013>017-022>024-027>028-NDZ006>008-014>016- 024-026>030-038>039-054-240300- WEST BECKER MN-EAST BECKER MN-NORTH BELTRAMI MN- SOUTH BELTRAMI MN-CLAY MN-NORTH CLEARWATER MN- SOUTH CLEARWATER MN-HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN- MAHNOMEN MN-EAST MARSHALL MN-WEST MARSHALL MN-NORMAN MN- PENNINGTON MN-EAST POLK MN-WEST POLK MN-RED LAKE MN-ROSEAU MN- BARNES ND-BENSON ND-CASS ND-CAVALIER ND-EDDY ND-GRAND FORKS ND- GRIGGS ND-NELSON ND-PEMBINA ND-RAMSEY ND-STEELE ND-TOWNER ND- TRAILL ND-EASTERN WALSH COUNTY ND-WESTERN WALSH COUNTY ND- ...THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 513 IN EFFECT UNTIL 1000 PM CDT THURSDAY EVENING FOR THE FOLLOWING AREAS... IN NORTH CENTRAL MINNESOTA THIS WATCH INCLUDES 3 COUNTIES BELTRAMI HUBBARD LAKE OF THE WOODS IN NORTHWEST MINNESOTA THIS WATCH INCLUDES 11 COUNTIES BECKER CLAY CLEARWATER KITTSON MAHNOMEN MARSHALL NORMAN PENNINGTON POLK RED LAKE ROSEAU IN NORTHEAST NORTH DAKOTA THIS WATCH INCLUDES 9 COUNTIES BENSON CAVALIER EDDY GRAND FORKS NELSON PEMBINA RAMSEY TOWNER WALSH IN SOUTHEAST NORTH DAKOTA THIS WATCH INCLUDES 5 COUNTIES BARNES CASS GRIGGS STEELE TRAILL INCLUDING THE CITIES OF BEMIDJI...DETROIT LAKES...DEVILS LAKE... FARGO...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...THIEF RIVER FALLS AND VALLEY CITY.
Local storm report, Jun 23, 2:34 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
234 PM CDT THU JUN 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM HAIL OBERON 47.92N 99.21W
06/23/2005 0.88 INCH BENSON ND LAW ENFORCEMENT
&&
WBARRETTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 2:02 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Ramsey | 58 min |
| Jun 23, 2:10 PM CDT | Tornado Warning | FGF | Benson, Eddy | 50 min |
| Jun 23, 2:37 PM CDT | Tornado Warning | FGF | Ramsey | 53 min |
| Jun 23, 2:58 PM CDT | Tornado Warning | FGF | Cavalier, Pembina, Walsh | 62 min |
| Jun 23, 3:00 PM CDT | Tornado Warning | FGF | Benson, Eddy, Nelson | 60 min |
| Jun 23, 3:10 PM CDT | Tornado Warning | FGF | Towner | 41 min |
| Jun 23, 3:13 PM CDT | Tornado Warning | FGF | Cavalier, Ramsey | 62 min |
| Jun 23, 3:49 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Griggs, Steele | 56 min |
| Jun 23, 3:57 PM CDT | Severe Thunderstorm Warning | FGF | Nelson | 48 min |
| Jun 23, 4:00 PM CDT | Tornado Warning | FGF | Cavalier, Pembina, Walsh | 60 min |
| Jun 23, 4:09 PM CDT | Tornado Warning | FGF | Griggs, Steele | 66 min |
| Jun 23, 4:33 PM CDT | Flash Flood Warning | FGF | Pembina | 5 hr |
| Jun 23, 4:55 PM CDT | Tornado Warning | FGF | Cass, Traill | 65 min |
| Jun 23, 5:00 PM CDT | Tornado Warning | FGF | Grand Forks | 60 min |
| Jun 23, 5:15 PM CDT | Tornado Warning | FGF | Steele | 11 min |
| Jun 23, 5:59 PM CDT | Severe Thunderstorm Warning | FGF | Traill | 52 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.